Men’s Health Month is here, and it’s a great reminder to take a deeper look into factors we can control to promote a healthier lifestyle both for both men and women. While heart disease, diabetes, cancer and stress will get most of the headlines, Supplementally Speaking is helping raise awareness of a common problem that isn’t discussed as much: drug-induced nutrient deficiencies.
How it happens
Long term use of medications can lead to nutrient deficiencies by interfering with how the body absorbs nutrients from food or interfering with how it naturally produces nutrients, or by causing the body to rid itself of too many nutrients at a time. Typically these interferences only occur with long-term use of medications, and not so much with short term medications.1
Common symptoms of a possible nutrient deficiency in an otherwise healthy patient include:
It’s important to understand how common these symptoms can be among patients on certain medications. Some of the most commonly-prescribed medications can cause nutritional deficiencies that can have a major effect on health.1,2
Beta blockers, which are commonly used for high blood pressure, arrhythmia, chest pain, heart failure, migraine and heart attacks, can cause depletions of conenzyme Q 10 (CoQ10) and melatonin. CoQ10 protects patients from many of the conditions the beta blocker is treating, including heart attacks and heart failure, and fights against fatigue. Melatonin, which causes sleepiness at bedtime, can also be depleted, causing insomnia. You can see how this vicious cycle of feeling exhausted because of low CoQ10, yet not being able to sleep because of low melatonin, could cause some of the symptoms my patient was experiencing.2
If you take beta blockers, talk to your doctor about taking CoQ10 and melatonin supplements.
Antidepressants can cause low levels of selenium3, which supports thyroid production and healthy cell production. A deficiency can lead to hypothyroidism, which can cause recurrent miscarriages, extreme fatigue, mental slowness, goiter and weight gain.4
If you are on an antidepressant, reduce your risk of a selenium deficiency by eating more:
Antidepressants can also cause deficiencies in zinc, which plays a role in wound healing and maintaining the sense of taste.
Replace zinc by eating more:
B-complex vitamins (vitamin B-12 and folate), which play a role in cellular development, can also be depleted by antidepressants. Vitamin B is essential to make red blood cell, repair tissue and for normal nerve cell function.
Shell fish and foods derived from animals are rich in vitamin B, and leafy green vegetables and fortified grain products are rich in folate.
“The pill” can cause a lack of B-12. (See the paragraph above) and affect vitamin C, vitamin E, magnesium, selenium, zinc, and CoQ10.
Patients take a vitamin B complex to supplement their diets if they are on the pill, and to monitor themselves for signs of vitamin deficiencies such as weakness and fatigue. Low levels of magnesium can negatively impact cardiovascular disease, hypertension, osteoporosis, muscle aches and asthma. If you are on the pill, or any other medication that could impact magnesium, try to eat more:
Proton pump inhibitors work by reducing the amount of acid in your stomach, but they come with a catch. By reducing the acid, they are reducing the body’s ability to pull nutrients out of food, which can lead to nutrient deficiencies of calcium, iron, zinc and folic acid. These medications can also make it more difficult to absorb protein.
Talk to your doctor about receiving weekly injections of B12, and increasing your protein intake.3
Statins are widely prescribed to lower cholesterol. They are associated with lowered CoQ10 (as discussed above) and in rarer instances they can deplete vitamin D, calcium and potassium.3
Insulin is commonly used in type 1 diabetics, and is extremely effective at helping patients control their blood sugar levels. Unfortunately, it can be associated with a magnesium deficiency (see above, under oral contraceptives.)
Metformin, which is prescribed more often for type II diabetes, can contribute to a B vitamin deficiency. (Refer, again, to the discussion under oral contraceptives).3
This certainly is not a comprehensive list of medications and possible nutritional deficiencies.
When you are prescribed a medication, be sure to talk to your doctor about the possible negative effects the drug could have on your health, including causing nutrition deficiencies and/or interacting with other medications or foods.
The positive effects usually outweigh the negative effects, but it is important to be alert to how you are feeling, and to bring any concerns to your doctor.
1-Harvard Health Publishing. (n.d.). Are your medications causing nutrient deficiency? Retrieved from https://www.health.harvard.edu/staying-healthy/are-your-medications-causing-nutrient-deficiencylink opens in a new window
2-A Practical Guide to Avoiding Drug-Induced Nutrient Depletion. (2019, May 22). Retrieved from https://nutritionreview.org/2016/12/practical-guide-avoiding-drug-induced-nutrient-depletion/link opens in a new window
3-Medications that Deplete your Nutrients [Digital image]. (n.d.). Retrieved June 7, 2019, from wellnessfx.com
4-Your Cheat Sheet to Understanding Minerals and Signs of Deficiency. (2019, April 24). Retrieved from http://blog.wellnessfx.com/2019/04/24/mineral-deficiency/link opens in a new window
5-Mohn, E.S.; Kern, H.J.; Saltzman, E.; Mitmesser, S.H.; McKay, D.L. Evidence of Drug–Nutrient Interactions with Chronic Use of Commonly Prescribed Medications: An Update. Pharmaceutics 2018, 10, 36.